Alert archive / Arizona / Flash Flood Warnings in 2020
Flash Flood Warning 7, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 22, 2020, 12:57 PM MST for Pima County, Pinal County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2020, 12:57 PM MST (19:57 UTC)
- Expired
- Jul 22, 2020, 4:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Pima County, AZ, Pinal County, AZ
The radar
The Tucson radar (KEMX), 72 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 8.0 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 164 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 2132 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- -71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
420
WGUS55 KTWC 221957
FFWTWC
AZC019-021-222300-
/O.NEW.KTWC.FF.W.0007.200722T1957Z-200722T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
1257 PM MST Wed Jul 22 2020
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Northeastern Pima County in southeastern Arizona...
Southern Pinal County in southeastern Arizona...
* Until 400 PM MST.
* At 1257 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 1 inch of rain has
fallen. The Dan Saddle rain gauge recorded 0.55 inches of rain in
15 minutes. Flash flooding is ongoing or expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the CDO Wash. The debris flow can consist of rock,
mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Catalina, Saddlebrooke and Biosphere 2.
This includes the following streams and drainages...
Big Wash, Sutherland Wash, Canada del Oro, Stratton Wash, Alder
Wash and Gibb Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3258 11085 3258 11075 3247 11071 3245 11081
3246 11088 3250 11090
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
AH2 follow-up statements
335
WGUS75 KTWC 222119
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
219 PM MST Wed Jul 22 2020
AZC019-021-222300-
/O.CON.KTWC.FF.W.0007.000000T0000Z-200722T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Pinal AZ-
219 PM MST Wed Jul 22 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 PM MST THIS
AFTERNOON FOR NORTHEASTERN PIMA AND SOUTHERN PINAL COUNTIES...
At 219 PM MST, Automated rain gauges on the northern side of the
Catalina Mountains indicated locally in excess of 1 inch of rain.
Flash flooding is ongoing or expected to begin shortly.
Excessive rainfall over the burn scar will result in possible debris
flow moving through the the CDO Wash. The debris flow can consist of
rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Catalina, Saddlebrooke and Biosphere 2.
This includes the following streams and drainages...
Big Wash, Sutherland Wash, Canada del Oro, Stratton Wash, Alder
Wash and Gibb Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3258 11085 3258 11075 3247 11071 3245 11081
3246 11088 3250 11090
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GL092
WGUS75 KTWC 222257
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
357 PM MST Wed Jul 22 2020
AZC019-021-222307-
/O.EXP.KTWC.FF.W.0007.000000T0000Z-200722T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Pinal AZ-
357 PM MST Wed Jul 22 2020
...FLASH FLOOD WARNING WILL EXPIRE AT 4 PM MST THIS AFTERNOON FOR
NORTHEASTERN PIMA AND SOUTHERN PINAL COUNTIES...
The heavy rain has ended. However, a flood wave on the Canada Del
Oro Wash with some debris flow is continuing to move downstream
within its banks from the Saddlebrooke area towards Oro Valley and
adjacent areas of the northwest Tucson Metro. Please continue to
heed remaining road closures.
LAT...LON 3258 11085 3258 11075 3247 11071 3245 11081
3246 11088 3250 11090
$$
GLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 8:55 AM MST, 4 hours 2 minutes earlier.
Area forecast discussion, Jul 22, 8:55 AM MST, 4 hours 2 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 855 AM MST Wed Jul 22 2020 .SYNOPSIS...Strong southerly flow will bring increasing moisture this week. Thunderstorm chances ramp up over the next several days, with the strongest thunderstorm days likely Thursday and/or Friday. Some storms will generate heavy rain and strong winds. && .DISCUSSION...The early morning sounding had plenty of moisture although it may be a slightly overdone as it looks a bit convectively contaminated. Even with that it is higher and trending upward over time. To help, clouds have already dissipated west of Benson with the heating getting off to a good start. Trends for areas east of there also point toward thinning clouds. Taking a cruise through the various CAM solutions available shows a significant lack of consistency in convective development today which is not surprising given there isn't really a "kicker" to focus the storm development. They are consistent in the idea that once storms form, new storms fire off the convective outflows and that is also expected given the thermal and moisture environment. So the thought is the most likely initial development would be over higher terrain with the earliest sun exposure and over central/western Pima county where the greatest instability exists. This also happens to be the area with the highest PW and lightest mean wind so we will need to watch for heavy rain producing storms across the Tohono O'odham Nation today for any persistent storms. Further east, storms will move slowly to the north or follow outflows. Overall it should be a busier day than yesterday For Thursday and beyond, will take a look at that later today but don't foresee significant changes and there is plenty of detail in the previous discussion below. && .AVIATION...Valid through 23/12Z. Partial clearing through the morning hours and then scattered TSRA/-SHRA redeveloping this afternoon. FEW-SCT clouds 10-15k ft MSL and BKN clouds above 15k ft MSL. Normal wind trends with some gustiness in the afternoon, and possible strong erratic outflow from any thunderstorms. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Thunderstorm activity will increase across a wider area today, with a further trend upward Thursday into the weekend. The main threats will be thunderstorm gusts of 45 mph or higher and locally heavy rainfall which bring an increased risk of flash flooding/mud flows on area burn scars. Otherwise normal wind trends, with 20-ft winds generally less than 15 mph through the period. With the moisture increase comes high humidity levels resulting in good to excellent overnight recoveries and day time mins of 25 percent or higher Thursday onward. && .PREV DISCUSSION... /issued 320 AM MST Wed Jul 22 2020/ Our increasing southerly flow has arrived as expected with a deep moisture surge underway. 20 mph through 5k feet at Yuma, where the dew point is almost 70. Widespread dew point increase between 15 and 20 degrees across the board with most locations in the upper 50s and 60s. Precipitable water values up to at least 1.45 inches, with the HREF probabilities pushing the 1.5 inch line deep into the state over the next 24 hours. We'll probably top out as high as 1.65 to 1.7 inches Thursday and Friday with NAEFS mean integrated water vapor transport hitting the 97th climatological percentile Thursday. GEFS and ECMWF ensembles are showing a significant number of members that even hit as high as 1.8 inches PW. Starts to make me a little nervous that we're approaching levels that are actually too much for widespread strong thunderstorm activity. Nevertheless, short range mesoscale models as well as NBM and U of A WRF trends are right on track with our long anticipated forecast of a round of strong to severe thunderstorms developing Thursday (maybe even in the morning hours). These should be very wet storms with high rainfall rates and strong outflows. Friday still looks busy as well. After being worked over Thursday and/or Thursday night, there is not much time to recover for Friday. However, we're still tracking a strong mid level impulse from the south that should help restart and focus additional shower and thunderstorm activity by later Friday or Friday night. Plenty of moisture to keep a daily/nightly chance of thunderstorms in our corner of the state through at least Monday. By then we'll be watching a less favorable reconsolidation of the high to our northwest, but also potentially enough room for a strong easterly wave to sneak toward us from the east. We'll have to wait and see on this one. .TWC WATCHES/WARNINGS/ADVISORIES... None. && Public...Cerniglia/Meyer Aviation...Rasmussen Fire Weather....Rasmussen Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 5:00 PM MST | Special Weather Statement | TWC | Graham | 30 min |
| Jul 21, 5:02 PM MST | Special Weather Statement | TWC | Pima | 43 min |
| Jul 22, 1:35 PM MST | Flash Flood Watch | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 53 hr |
Nearby
Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.